Iowa, 2006

Hail in Iowa, May 8, 2006

May 8, 2006 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 8, 1:28 PM CST, 7 hours 6 minutes earlier.

Area forecast discussion, May 8, 1:28 PM CST, 7 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
ISSUED BY NATIONAL WEATHER SERVICE HASTINGS NE
228 PM CDT MON MAY 8 2006

.DISCUSSION...

WILL KEEP THIS DISCUSSION ON THE SHORT SIDE SO I CAN GET THE GRIDS
SHIPPED BACK TO OMA AND GET READY FOR THUNDERSTORMS IN CASE THEY
POP WITHIN NEXT FEW HOURS. CURRENT SITUATION HAS SURFACE TROUGH
ACROSS NEB FROM THE NE TO SW. LOW 60 DEWPOINTS STREAMING NORTH
FROM KS AND JUST NOW GETTING INTO SE NEB WHILE BEHIND THE TROUGH
THEY ARE IN THE LOWER TO MID 40S. LOWER CLOUDS THAT COVERED MUCH
OF THE EASTERN STATE EARLY THIS MORNING HAD PRETTY MUCH DISSIPATED
BY NOON ALLOWING SOME SUN BEFORE CI DECK MOVED IN FROM THE WEST.
STILL WE HAVE HAD DECENT HEATING TODAY WITH MANY LOCATIONS IN THE
LOWER TO MID 70S BY 2 PM. THIS RESULTING IN SFC BASED CAPE VALUES
OF AROUND 1500 J/KG IN EXTREME SE CWA AS SEEN ON LAPS AND THE RUC
ANALYSIS. MEANWHILE WATER VAPOR IMAGERY SHOWING SHORTWAVE TROUGH
MOVING INTO WESTERN NEB IN GOOD WESTERLY FLOW. BULK SHEAR NUMBERS
OFF OF THE NAM SHOW 50 KTS RIGHT OVER ERN NEB BY 00Z TUES. LOOKING
AT SOME FORECAST SOUNDINGS OVER THE CWA SHOW MODEST INSTABILITY
THIS AFTERNOON BTWN 1500-2000 J/KG WITH THE BETTER NUMBERS SOUTH.
IT LOOKS LIKE THE NAM IS NOT TOO BAD WITH DEW POINT NUMBERS AT THE
SURFACE...AT LEAST THE BIAS IS NOT AS HIGH AS NORMAL. THUS THE
CAPE VALUES SEEM OKAY. THE OTHER THING OF NOTE IS THAT THE LOW
LEVEL SHEAR DOES NOT LOOK AS IMPRESSIVE FURTHER SOUTH BUT THE NAM
DOES SHOW IT TO BE PRETTY RESPECTABLE OVER THE OMA AREA AROUND 00Z
WHICH WILL BE SOMETHING TO KEEP AN EYE ON.

AT THIS POINT EXPECT THUNDERSTORMS TO BREAK OUT LATE THIS
AFTERNOON AND MOVE ACROSS THE CWA OVERNIGHT. WITH DECENT WESTERLY
FLOW ALOFT ALSO EXPECT MOST OF THE ACTIVITY TO HAVE PUSHED OFF TO
THE EAST BY SUNRISE TUESDAY. SEVERE THREAT CONTINUES TO BE A
POSSIBILITY THIS EVENING. OTHERWISE...HAVE LEFT THE REST OF THE
FORECAST PRETTY MUCH AS IS FOR NOW.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

EWALD
Hazardous weather outlook, May 8, 5:30 PM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
630 PM CDT MON MAY 8 2006

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-091100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
630 PM CDT MON MAY 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...TONIGHT AND TUESDAY

SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
THROUGH THIS EVENING...GENERALLY SOUTHEAST OF AN ALBION TO NORFOLK
AND WAYNE LINE. STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL NEBRASKA
WILL CONTINUE TO DRIFT EAST THIS EVENING...INTO HIGH INSTABILITY AND
INCREASING SHEAR OVER EASTERN NEBRASKA AND SOUTHWEST IOWA. THUS THESE
STORMS SHOULD MAINTAIN STRENGTH AS THEY MOVE INTO THE DAVID CITY AND
COLUMBUS AREAS.

A COLD FRONT DROPPING SOUTHEAST INTO EASTERN NEBRASKA WILL ALSO
COMBINE WITH THE UNSTABLE ATMOSPHERE TO SPARK ADDITIONAL
THUNDERSTORMS FROM NEAR ONAWA TO COLUMBUS EARLY IN THE EVENING...
WITH THESE STORMS SWEEPING THROUGH THE REST OF EAST CENTRAL AND
SOUTHEAST NEBRASKA...AS WELL AS SOUTHWEST IOWA BY MID TO LATE
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING IN AREAS
SOUTHEAST OF AN ALBION TO NORFOLK TO WAYNE LINE.

DERGAN

In the hours before

Local storm report, May 8, 8:11 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
911 PM CDT MON MAY 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     HAIL             8 N ARLINGTON           41.57N 96.36W
05/08/2006  E0.88 INCH       WASHINGTON         NE   PUBLIC

&&

SK
Local storm report, May 8, 8:17 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
917 PM CDT MON MAY 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             9 NNE ARLINGTON         41.57N 96.29W
05/08/2006  E1.00 INCH       WASHINGTON         NE   PUBLIC

&&

SK

The radar

The Omaha radar (KOAX), 62 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mills

When
May 8, 8:34 PM CST
Where
Mills County, 4 mi S of Pacific Jct
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.967, -95.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510144.